We understand that people with cancer are worried about coronavirus. Here is the latest guidance. We will update it regularly.

Ask a nurse

Do you have a question about cancer? One of our Cancer Information Nurse Specialists will aim to respond within 2 working days.

Pregabaline and nerve damage

Christmas2019
Posted by

Hello

I had a hysterectomy for grade 3 stage 1 womb cancer last December followed by a lymphodectomy in February. I was fine after the first op but I’ve had severe pain in my right leg since the lymphodectomy. A recent MRI scan came back clear and the consultant surgeon thinks it’s nerve damage and has prescribed Pregabalin which I have just received. However I am not sure if I should take it as the side effects can be nasty.

is there any natural remedy for nerve pain and can the body fix itself without the need for medication? Is this drug just a painkiller? I don’t want to be on medication long term.

any advice would be appreciated thank you

Debbie 

 
Linda - Macmillan
Posted by

Hello Debbie (Christmas2019)

Thanks for your post. It’s only natural to have concerns when starting a new drug, so it’s understandable to enquire about alternatives.

It is important to speak to your doctor about your concerns. They may be under the impression you have started the medication. Nerve related pain is a specialised area and they will be better placed to discuss how to help with the symptoms it causes. As they know your medical history, they will be able to see if any they can prescribe something else. We wouldn’t recommend taking natural remedies without speaking to them first, as they can sometimes interact with other medication.

Unfortunately, all drugs do have the potential to give us side effects, and this includes many natural remedies too. When we read the information leaflets inside medicine boxes, we sometimes wonder why the doctor is giving us something that will make us feel so bad. However, most people tend to have a few of the side effects, at a tolerable level. It is very unusual to have all of them, to a great extent that we are unable to function on a daily basis.

The only way of knowing how you will personally be affected is if you decide to take it.

Pregabalin is used commonly for nerve related pain and, for many, it can be very effective.  You tend to start off on a lower dose and gradually increase this as needed. With any new medicine it can take your body a bit of time to adjust to having it in your system. However, if you take it and you find it doesn’t agree with you, you can speak with your doctor about adjusting the dose or stopping it. It has what is known as a short half-life. This means if you stop the drug it won’t stay in your system for a long period of time, so you shouldn’t expect to tolerate side-effects for too long.

Our booklet, managing cancer pain can be ordered or downloaded. It does give hints and tips for managing pain and includes guidance about the use of complementary therapies. At the moment many of our centres, offering these, have been working on a restricted basis, with some having to temporarily close. It might be worth looking to see what is available in your area. These may not be fully functional yet but, hopefully with time, should be able to offer more services and resources.

I hope you are able to speak with your doctor soon and agree on the best way forward for you. If we can help further, please don’t hesitate to stay in touch

Take care, Linda (Cancer Information Nurse Specialist)